I just started taking birth control pills a week ago. I have a boyfriend of four months and he treats me like I’m the only girl who matters. I know he really cares about me and he wants us to be together for a long time, and I wanted the same thing. A few weeks ago, I felt like I couldn’t go 30 minutes without talking to him without missing him. Our phone calls would last halfway into the night because I didn’t want to stop talking. But now it’s like… sometimes I’m tried of him and I wonder why because he’s all I ever wanted, and I know he’s great for me.
This just started happening when I started taking the pills. He always asks what’s wrong with me because I sometimes act irritated towards him. Yesterday he said I’m changing because I kept being mean to him. I know I’m being mean and I don’t want to be mean, but it’s like I can’t help it. I really care about him and I want us to be together so I don’t know why I feel this way. Could it be the pills? Can the change the way I think and feel? Please help.
A birth control pill does more than just prevent us from getting pregnant – it introduces hormones into our bodies that can have side effects. We know about the obvious positive ones – regular periods, fewer PMS symptoms – but we don’t always hear about the less obvious negative ones, like mood swings. But while the birth control pill can definitely affect your mood and cause you to think or act differently than you normally would, I’m honestly not sure if it will do that so drastically after only about a week of taking it.
An important thing for new birth control pill users to know is that it doesn’t start working the second you pop that first tiny pill in your mouth. Gynecologists recommend waiting at least one month for the pregnancy-preventing magic to kick in. It can take a month or a few months before the Pill starts regulating your period. And it can take any amount of time for other side effects to start making an appearance, depending on how it affects your body. But for it to totally change the way you feel about your boyfriend in a week? To be honest with you, that sounds like a little bit of a stretch.
Yes, it’s possible that the Pill is making you more moody, angry, and agitated. This happened to me – the Pill changed me into a person I didn’t recognize – and that’s why I stopped taking it. But it took me over a year to recognize how bad it was. And while everyone is different, a week is still a very short amount of time for your body to adjust that way. Of course, it’s not impossible, but I think we should look into other things before we blame this on the Pill.
Here’s something sad to consider: maybe your feelings are changing on their own. That happens a lot, and it’s obviously a huge reason why relationships end. It’s also really sad, because sometimes nothing big happens to bring about those changes. Your boyfriend sounds great, and I can tell that you have (or had) real feelings for him in the beginning. But it’s normal for that to change as the relationship gets longer and things begin to feel different.
Maybe you need a little space from this guy. It sounds like you two have been spending a lot of time together over the last few months. It’s possible that you’re burning out. Try backing off and having more time for yourself. Maybe you just need to breathe a bit. And be honest with him about how you’re feeling in some way, even though that’s hard. He deserves to know that something is going on. Making him try to figure it out on his own isn’t very nice.
Really allow yourself to think about how you feel, without the idea that you can blame it on the Pill. It’s okay if you’ve changed your mind about dating him, no matter how great and wonderful he is. Sometimes, it’s just not there. Also, give the Pill at least a month of experimentation before you tell a doctor it’s not right for you. The Pill should never change your mood this drastically, and if there are other negative side effects, you should switch to something different (sometimes it takes a while to find what works for you). Good luck!
What’s on your mind? Heather can help! Send her your question at firstname.lastname@example.org